Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

May 30, 2018Watonwan County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 30, 2018, 11:52 AM CDT for Watonwan County, Minnesota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2018, 11:52 AM CDT (16:52 UTC)
Expired
May 30, 2018, 12:30 PM CDT
In force
38 min
Issued by
NWS Twin Cities, MN

County Watonwan County, MN

The radar

The Minneapolis radar (KMPX), 111 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

901 
WWUS83 KMPX 301652
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1152 AM CDT WED MAY 30 2018

MNZ074-082-083-301730-
Brown-Blue Earth-Watonwan-
1152 AM CDT WED MAY 30 2018

...SHOWERS/THUNDERSTORMS WITH FUNNEL CLOUDS WILL AFFECT SOUTHEASTERN 
BROWN...NORTHWESTERN BLUE EARTH AND NORTHEASTERN WATONWAN COUNTIES...

At 1151 AM CDT, radar indicated a few showers and isolated 
thunderstorms that was located over Madelia, or 19 miles south of 
New Ulm, moving north at 15 mph.

Atmospheric conditions are favorable for the development of funnel
clouds, and one or more funnel clouds have been observed with this 
shower or thunderstorm. Tornadoes are not expected, but would be 
short-lived and weak if they were to occur.

Locations impacted include...
Madelia, Hanska, La Salle, St James Airport and Grogan. 

Funnel clouds from this shower/thunderstorm could briefly touch down
as weak tornadoes. People in the effected area should remain inside a
sturdy structure until the shower/thunderstorm passes.

LAT...LON 4395 9430 4394 9455 4422 9464 4423 9426
TIME...MOT...LOC 1651Z 176DEG 13KT 4403 9444 

$$

JLT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 30, 6:47 AM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, May 30, 6:47 AM CDT, 5 hours 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
647 AM CDT Wed May 30 2018

.SHORT TERM...(Today and tonight)
Issued at 420 AM CDT Wed May 30 2018

The focus for today is the convective evolution and its associated
hazards.

Clusters of showers and thunderstorms continue early this morning
across western Wisconsin and northeastern Iowa. They are lifting
north and are generally shown well in recent runs of the HRRR.
This activity is being fed in part by the deep moisture feed from
Tropical Depression Alberto centered over western Kentucky. Pwats
in that corridor are in the 1.6-1.7 inch range but increase to
above 2 inches in Illinois.

Alberto's moisture will enhance heavy rainfall potential today.
The RAP shows pwats remaining near or above 1.75 inches through
the day with southeasterly low level flow from the tropical cyclone
to a slow moving, weak meso low expected over eastern Minnesota.
Showers and thunderstorms will become widespread again later this
morning as the negatively tilted mid level trough axis swings
northeast across the Upper Midwest, encountering this very moist
and modestly unstable airmass. Enhancing the heavy rain threat
will be a deep warm cloud layer of about 12kft, occasionally low
MBE velocities, and a nearly saturated column up to 200 mb.
Multicell clusters will be predominantly steered by localized cold
pools and outflow boundaries, similar to recent days.

Severe potential looks minimal, but not zero. Given the numerous
outflow boundaries, potential for locally enhanced instability,
and up to 30 kts of 0-3km shear, a weak, brief tornado cannot be
completely ruled out. Given such weak low level flow and small
hodographs on a larger scale, aid would need to come from local
effects that are not predictable more than a few radar scans in
advance.

Thunderstorm activity will quickly wane after sunset or after the
trough axis swings through, which ever occurs first.

.LONG TERM...(Thursday through Tuesday)
Issued at 420 AM CDT Wed May 30 2018

Scattered shower and thunderstorm activity looks to still be
possible through Thursday afternoon across Northeastern MN and
Northwestern WI. Otherwise, drier conditions return on Thursday as
cyclonic flow aloft and surface low pressure exit to the east of
the CWA and upper-level ridging and weak surface high pressure
build-in.

The dry weather is short-lived as another shortwave trough and
surface front approach from the west on Friday night into Saturday,
leading to decent chances for precipitation through early Sunday.
There is a slight chance for strong to severe storms late Friday
night in Western MN. Thunderstorm activity will likely be elevated
and linear in nature when it arrives from the Dakotas. Mid-level
(700- 500 mb) lapse rates are expected to be steep near 8 degrees
C/km and bulk shear is expected to be near 35 kts over Western MN.
So, the main concerns look to be horizontally-driven wind and
hail.

Otherwise, the moisture advection ahead of the system will lead to
increased cloud cover which should limit instability during the day
on Saturday. The GFS indicates 500+ J/kg of MUCAPE across Southern
MN which would still be ample for scattered thunderstorm
development. In addition, the GFS has forecast PWATs in 1.6-1.7
range, which is well-above (~0.75-1 inch above) the climatological
median for early June in MN. Those PWATS were observed yesterday,
and we received widespread 0.75 to 1.75 inches of rain. So, Saturday
looks to be mostly a QPF concern.

High pressure builds-in on Sunday, allowing for another period of
dry weather. Then, forecast uncertainty increases for early next
week. The ECMWF develops an amplified ridge over the region to keep
conditions dry until the arrival of another trough Wednesday.
Meanwhile, the GFS has a more zonal pattern for the start of next
week with several shortwaves and vicinity surface boundary ahead of
the next trough, causing precip chances Tuesday through Thursday.
Overall, the deterministic model consensus for the next best chance
of precip looks to be Wednesday into Thursday. Chances for precip
and storms earlier in the week as the GFS indicates will have to
be monitored.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 646 AM CDT Wed May 30 2018

Showers and thunderstorms continue across portions of western
Wisconsin at TAF issuance time, with areas of fog across
Minnesota. Showers and storms will become more numerous later this
morning across the region, with some locally heavy downpours
likely. VFR conditions are expected, aside from visibility
reductions in the heavier showers. Activity will wane after
sunset.

KMSP...Still don't have a good handle on the best timing for TS,
so continued the VCTS mention for several hours this afternoon
into early evening. There will be on and off showers and storms
through this period.

/OUTLOOK FOR KMSP/
THU...VFR. Wind NW at 10G20kt.
FRI...VFR. Wind E at 10G15kt.
SAT...VFR with MVFR/TSRA. Wind SE at 10 bcmg NW at 10kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...BORGHOFF
LONG TERM...AMK
AVIATION...BORGHOFF
Hazardous weather outlook, May 30, 4:39 AM CDT, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
439 AM CDT Wed May 30 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
310945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
439 AM CDT Wed May 30 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are expected. Severe
weather is not expected, though some localized flooding with
heavy downpours will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms will be possible again Friday night
into Saturday. A few storms could be strong to severe Friday
night. Otherwise, heavy rain is the main concern.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, May 30, 8:52 AM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
852 AM CDT WED MAY 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       KENYON                  44.28N 92.99W
05/30/2018  M3.04 INCH       GOODHUE            MN   COCORAHS

            COCORAHS STATION MN-GH-2, KENYON.

&&

MKM
Local storm report, May 30, 8:56 AM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
856 AM CDT WED MAY 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       DENNISON                44.40N 93.04W
05/30/2018  M2.81 INCH       GOODHUE            MN   COCORAHS

            COCORAHS STATION MN-GH-15, DENNISON.

&&

MKM
Local storm report, May 30, 8:59 AM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
859 AM CDT WED MAY 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       BECKER 2NNW             45.41N 93.88W
05/30/2018  M2.69 INCH       SHERBURNE          MN   COCORAHS

            COCORAHS STATION MN-SH-19, BECKER 2NNW.

&&

MKM
Local storm report, May 30, 9:01 AM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
901 AM CDT WED MAY 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       VICTORIA 1WSW           44.86N 93.69W
05/30/2018  M2.20 INCH       CARVER             MN   COCORAHS

            COCORAHS STATION MN-CV-22, VICTORIA 1WSW.

&&

MKM
Local storm report, May 30, 9:02 AM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
902 AM CDT WED MAY 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       SHAKOPEE 1WSW           44.79N 93.55W
05/30/2018  M2.05 INCH       SCOTT              MN   COCORAHS

            COCORAHS STATION MN-SC-18, SHAKOPEE 1WSW.

&&

MKM
Special weather statement, May 30, 11:52 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1152 AM CDT WED MAY 30 2018

MNZ074-082-083-301730-
Brown-Blue Earth-Watonwan-
1152 AM CDT WED MAY 30 2018

...SHOWERS/THUNDERSTORMS WITH FUNNEL CLOUDS WILL AFFECT SOUTHEASTERN
BROWN...NORTHWESTERN BLUE EARTH AND NORTHEASTERN WATONWAN COUNTIES...

At 1151 AM CDT, radar indicated a few showers and isolated
thunderstorms that was located over Madelia, or 19 miles south of
New Ulm, moving north at 15 mph.

Atmospheric conditions are favorable for the development of funnel
clouds, and one or more funnel clouds have been observed with this
shower or thunderstorm. Tornadoes are not expected, but would be
short-lived and weak if they were to occur.

Locations impacted include...
Madelia, Hanska, La Salle, St James Airport and Grogan.

Funnel clouds from this shower/thunderstorm could briefly touch down
as weak tornadoes. People in the effected area should remain inside a
sturdy structure until the shower/thunderstorm passes.

LAT...LON 4395 9430 4394 9455 4422 9464 4423 9426
TIME...MOT...LOC 1651Z 176DEG 13KT 4403 9444

JLT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:00 PM CDTSpecial Weather StatementMPXSteele30 min
May 29, 7:22 PM CDTSpecial Weather StatementMPXMartin, Watonwan23 min
May 29, 7:32 PM CDTSpecial Weather StatementMPXSteele28 min
May 29, 7:37 PM CDTSpecial Weather StatementMPXFreeborn, Steele23 min
May 29, 7:55 PM CDTSpecial Weather StatementMPXDakota35 min
May 29, 9:04 PM CDTSpecial Weather StatementMPXDakota, Ramsey3 hr
May 30, 1:48 PM CDTSpecial Weather StatementMPXKandiyohi27 min
May 30, 2:28 PM CDTSpecial Weather StatementMPXMeeker62 min
May 30, 3:03 PM CDTSpecial Weather StatementMPXMeeker117 min
May 30, 3:15 PM CDTSpecial Weather StatementMPXWaseca60 min
May 30, 3:37 PM CDTSpecial Weather StatementMPXMeeker38 min
May 30, 4:37 PM CDTSpecial Weather StatementMPXBlue Earth113 min
May 30, 2:01 PM CDTSpecial Weather StatementMPXBarron119 min

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.